Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 6, 2005, 4:58 PM EDT for Franklin County, Massachusetts. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 4:58 PM EDT (20:58 UTC)
- Expired
- Jun 6, 2005, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Franklin County, MA
The radar
The Albany radar (KENX), 114 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 062101
SVRBOX
MAC011-062145-
/O.NEW.KBOX.SV.W.0008.050606T2058Z-050606T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT MON JUN 6 2005
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
THIS INCLUDES THE CITY OF GREENFIELD
* UNTIL 545 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF COLRAIN TO BUCKLAND TO 6 MILES SOUTH OF
HAWLEY...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
BRATTLEBORO TO 8 MILES WEST OF GREENFIELD TO 16 MILES NORTHWEST OF
NORTHAMPTON...AND MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SHELBURNE...COLRAIN AND ASHFIELD BY 505 PM EDT
LEYDEN BY 510 PM EDT
GREENFIELD...CONWAY AND BERNARDSTON BY 515 PM EDT
DEERFIELD BY 520 PM EDT
GILL BY 525 PM EDT
SUNDERLAND BY 530 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4264 7288 4274 7289 4272 7236 4270 7230
4264 7228 4246 7233 4247 7283 4248 7285
4255 7288 4255 7293
$$
WTB/GAF1 follow-up statement
000
WWUS51 KBOX 062108
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
507 PM EDT MON JUN 6 2005
MAC011-062145-
/O.CON.KBOX.SV.W.0008.000000T0000Z-050606T2145Z/
FRANKLIN MA-
507 PM EDT MON JUN 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR
FRANKLIN COUNTY...
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEYDEN TO SHELBURNE TO ASHFIELD...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF BRATTLEBORO TO 6 MILES WEST OF
GREENFIELD TO 13 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GREENFIELD...CONWAY AND BERNARDSTON BY 520 PM EDT
DEERFIELD BY 525 PM EDT
SUNDERLAND...NORTHFIELD AND GILL BY 530 PM EDT
MONTAGUE BY 535 PM EDT
ERVING AND WARWICK BY 545 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
LAT...LON 4264 7288 4274 7289 4272 7236 4270 7230
4262 7236 4244 7256 4247 7283 4261 7288
4255 7288 4255 7293
$$
FRANKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:49 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 6, 3:49 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT MON JUN 6 2005
...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM MAINLY FROM
WORCESTER WESTWARD...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE RACING THROUGH NEW
YORK STATE THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WAS STRONG
DAMAGING STRAIGHT LINE WINDS. LATEST MESOANALYSIS FROM SPC IS SHOWING
2500 TO 3500 J/KG OF CAPE OVER THE HUDSON VALLEY AS OF 18Z.
HOWEVER...CAPE VALUES DROP OFF RAPIDLY JUST INSIDE OUR COUNTY WARNING
AREA BECAUSE OF THE MARINE INFLUENCE. NONETHELESS...THE MARINE
INFLUENCE OVER WESTERN MA...CONNECTICUT AND SOUTHERN NEW HAMPSHIRE IS
DIMINISHING SOMEWHAT. AS OF 18Z...TEMPERATURES HAVE WARMED INTO THE
LOW TO MID 80S OVER SOUTHWEST MA AND CONNECTICUT. DEWPOINTS
HAVE ALSO RISEN BACK TO THE 60S OVER THE REGION. TRICKY FORECAST...
BUT FEEL THAT SEVERE WEATHER WILL BE ABLE TO MAKE IT INTO SOME OF OUR
WESTERN ZONES AND BRING THE THREAT OF STRONG DAMAGING STRAIGHT LINE
WINDS.
HOWEVER...SEVERE WEATHER THREAT WILL DIMINISH RAPIDLY AS THE
ACTIVITY MOVES INTO OUR CENTRAL AND EASTERN ZONES DO TO THE MARINE
INFLUENCE. DANGEROUS CLOUD TO GROUND LIGHTNING IS STILL
EXPECTED WITH THE ACTIVITY. WILL BE GOING WITH CATEGORICAL POPS
OVER MOST LOCATIONS...BUT OUR SOUTHEAST ZONES WILL HAVE CHANCE TO
LIKELY POPS AS THE LINE MAY REALLY BEGIN TO FALL APART LATER IN THE
NIGHT. LOW CLOUDS AND FOG ARE EXPECTED TO REDEVELOP...PARTICULARLY
ACROSS THE SOUTH COAST...CAPE AND ISLANDS LATER TONIGHT.
THE FLOW WILL TURN SOUTHWESTERLY ON TUESDAY ALLOWING FOR VERY WARM
WEATHER. 850 MB TEMPERATURES WARM TO BETWEEN +14 AND +16 AND WITH
GOOD MIXING WILL GO AHEAD AND ADD 25 TO 30 DEGREES FAHRENHEIT TO
GET SURFACE HIGHS. THIS WILL BE A BIT WARMER THAN GUIDANCE VALUES
AND WILL GO WITH HIGHS IN THE MID TO UPPER 80S. IT WILL BE MUCH
COOLER ON THE SOUTH COAST...CAPE AND ISLANDS AS SOUTHWEST FLOW WILL
COME OFF THE COLD OCEAN AND LOW CLOUDS WILL STRUGGLE TO BURN OFF.
&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
...SUMMER WARMTH AND HUMIDITY RETURNS FRI-SAT...
TUE NIGHT THROUGH THU...
COLD FRONTAL PASSAGE OCCURS TUE EVENING...WITH LESS HUMID CONDITIONS
OVERSPREADING THE REGION TUE NIGHT INTO WED. TEMPS WILL BE LOWER
WED BEHIND THE FRONT...HOWEVER AFTERNOON MAXS WILL STILL MANAGE TO
CLIMB INTO THE LOWER AND MID 80S AWAY FROM THE SHORELINE.
WED NIGHT AND THURSDAY...WILL BE OUR TRANSITION BACK INTO SUMMER
WARMTH AND HUMIDITY...AS A WARM FRONT APPROACHES FROM THE SOUTHWEST
WED NIGHT...AND THEN MOVES NORTH OF THE REGION THU. DESPITE BOTH
MODELS INDICATING MEASURABLE PRECIP WED NIGHT AND EARLY THU...MOS
POPS ARE BELOW 15%. GIVEN INSTABILITY ALOFT...WILL INCREASE POPS TO
20-30% WITH HIEST POPS W PORTION (WHICH IS CLOSE TO NAM/ETA MOS).
FRI THROUGH MON...
00Z ECMWF/GFS AND CMC GLOBAL ARE ALL IN GOOD AGREEMENT ON THE
SUBTROPICAL RIDGE REINSERTING ITSELF LATE IN THE PERIOD ACROSS THE
WESTERN ATLC. THIS WILL TRANSLATE TO SUMMER WARMTH RETURNING TO
SOUTHERN NEW ENGLAND FRI AND SAT...THEN POSSIBLY A TEMPORARY BREAK
SUN AND MON AS A BACK-SIDE DOOR COLD FRONT SLIDES INTO EASTERN NEW
ENGLAND.
DESPITE THE 00Z GFS IN LINE WITH THE 00Z ECMWF AND GLOBAL ON THE
LARGE SCALE FLOW...THE MEX NUMBERS ARE ONLY INDICATING U70S TO L80S
FRI AND SAT. THIS IS A BIT TROUBLING WITH 850 MB TEMPS WARMING TO
+16 TO +18C ALONG WITH SW SFC WINDS. SO WILL TACK ON 5 DEGS TO MEX
NUMBERS (PER COLLABORATION WITH HPC) FRI AND SAT TO GET HIGHS UP TO
85 TO 90.
THEN SUN AND MON...NORTHERN STREAM SHORT WAVE CLIMBS OVER EASTERN
SUBTROPICAL RIDGE...AS IT TRAVERSES THE ST. LAWRENCE RIVER VALLEY
BEFORE EXITING INTO THE MARITIMES SUN NIGHT-MON. MODELS DO DIFFER
ON THE AMPLITUDE OF THIS WAVE...WITH 00Z ECMWF THE STRONGEST AND 00Z
GFS AND GLOBAL MUCH FLATTER. GIVEN THIS TIME RANGE (DAYS 6-7)...WE
WILL PLAY IT CONSERVATIVE JUST INDICATE LOWER TEMPS SUN AND MON FROM
SAT MAXS.
&&
.MARINE...
DENSE FOG WILL CONTINUE TO AFFECT THE WATERS THROUGH TUESDAY. SOUTH
TO SOUTHWEST WINDS OF 15 TO 20 KNOTS ARE EXPECTED AS WELL...BUT
INVERSION MAY PREVENT 25 KNOT WIND GUSTS. WILL GO WITH SMALL CRAFT
ADVISORIES THOUGH FOR MARGINAL 5 FOOTERS OVER OUR SOUTHERN WATERS.
BY TUE NIGHT...WINDS BECOME WEST BEHIND THE FRONT. NOT EXPECTING
MUCH POST FRONTAL WIND...AS COLD AIR ADVECTION IS FAIRLY WEAK.
WINDS BECOME LIGHT AND VARIABLE WED AND WED NIGHT...AS SURFACE HIGH
CREST OVER THE REGION. WINDS THEN BECOME SOUTH THU AHEAD OF THE
WARM FRONT...THEN SOUTHWEST THU NIGHT AFTER THE FRONTAL PASSAGE.
AS FOR FRI AND SAT...SOUTHWEST FLOW WILL STRENGTHEN TO 15 TO 20
KT...ESPECIALLY NEAR SHORE WITH GOOD SURFACE HEATING AND RESULTING
BOUNDARY LAYER MIXING. THIS COULD YIELD SOME CHOPPY SEAS ON SOUTH
COAST...ESPECIALLY INTO BUZZARDS BAY WITH SOUTHWEST TRAJECTORY.
&&
.AVIATION...
LOW CLOUDS AND FOG HAVE ERODED EVERYWHERE EXCEPT FOR THE IMMEDIATE
SOUTH COAST...CAPE AND ISLANDS. HOWEVER...THEY SHOULD MOVE BACK IN
LATER TONIGHT ACROSS MOST LOCATIONS. IFR CONDITIONS SHOULD DEVELOP
LATER THIS EVENING OVER MOST LOCATIONS...WITH EVEN VLIFR TO LIFR ON
THE CAPE AND ISLANDS. SOUTHWEST FLOW WILL QUICKLY MIX THIS OUT OVER
THE REGION TUESDAY...EXCEPT FOR THE SOUTH COAST...CAPE AND ISLANDS
WHERE IT MAY HANG TOUGH.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH TIL 8 PM ALL ZONES.
MA...SEVERE THUNDERSTORM WATCH TIL 8 PM MAZ002>004-
008>012.
NH...SEVERE THUNDERSTORM WATCH TIL 8 PM NHZ011.
RI...NONE.
MARINE...SCA ANZ254 AND ANZ255.
&&
SHORT TERM/AVIATION...FRANK
LONG TERM...NOCERAHazardous weather outlook, Jun 6, 1:01 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 101 PM EDT MON JUN 6 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-071100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 101 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN 4 AND 10 PM ACROSS WESTERN MASSACHUSETTS...CONNECTICUT...AS WELL AS SOUTHERN NEW HAMPSHIRE. STRONG DAMAGING STRAIGHT LINE WINDS TO 60 MPH ARE EXPECTED WITH SOME OF THE STORMS IN THIS REGION. PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT FOR MORE DETAILED INFORMATION ON THIS SITUATION. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE ACROSS THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 AND 10 PM OVER SOUTHERN NEW HAMPSHIRE, WESTERN MASSACHUSETTS AND CONNECTICUT FOR THE POTENTIAL OF SEVERE THUNDERSTORMS. FRANK
In the hours before
Special weather statement, Jun 6, 12:59 PM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1259 PM EDT MON JUN 6 2005 CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-RIZ001-070200- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA- TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA- WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT- 1259 PM EDT MON JUN 6 2005 ...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS WESTERN MASSACHUSETTS, CONNECTICUT AND POSSIBLY SOUTHERN NEW HAMPSHIRE... A LINE OF SEVERE THUNDERSTORMS WERE MOVING THROUGH NEW YORK STATE AND PENNSYLVANIA EARLY THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO CONTINUE TO MOVE EASTWARD REACHING WESTERN MASSACHUSETTS AND CONNECTICUT AFTER 4 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DAMAGING STRAIGHT LINE WIND GUSTS TO 60 MPH. HOWEVER...A WEAK BRIEF TORNADO CAN NOT BE RULED OUT ACROSS EXTREME WESTERN MASSACHUSETTS AND WESTERN CONNECTICUT. A MARINE LAYER IS IN PLACE ACROSS SOUTHERN NEW HAMPSHIRE AND CENTRAL MASSACHUSETTS. THEREFORE...AS THE LINE OF SEVERE THUNDERSTORMS PROGRESSES EAST THEY WILL BEGIN TO WEAKEN. HOWEVER...A SEVERE THUNDERSTORM OR TWO IS POSSIBLE IN THIS REGION AS WELL. BY THE TIME THE ACTIVITY REACHES EASTERN MASSACHUSETTS AND RHODE ISLAND LATER THIS EVENING...THE LOSS OF DAY TIME HEATING AND THE STRONG MARINE INFLUENCE SHOULD HAVE WEAKENED THE STORMS BELOW SEVERE LIMITS. HOWEVER...DANGEROUS CLOUD TO GROUND LIGHTNING WILL STILL BE POSSIBLE. SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 AND 10 PM FOR SEVERE THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE...WESTERN AND CENTRAL MASSACHUSETTS AND CONNECTICUT. THE MAIN THREAT WILL BE STRONG DAMAGING STRAIGHT LINE WINDS. FRANK
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:14 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 46 min |
| Jun 6, 4:45 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 45 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.